Antidepressant Discontinuation Syndrome: Symptoms & Treatment

Instructor: Kirstyn Wade

Kirstyn is a registered nurse and has a master's degree in Nursing Education. She has taught college Nursing courses.

Antidepressants should never be stopped abruptly. Learn how suddenly discontinuing an antidepressant medication could cause serious negative side effects.

Discontinuing Meds

Let's say Rachel was suffering from depression, so she started taking an antidepressant medication. She began to feel better; she was less sad, found enjoyment in life, and she didn't have as many anxious thoughts flooding her brain anymore.

She decides that since she's feeling so much better, she doesn't need her antidepressant medication anymore. A day or two goes by, and she's still feeling okay.

Then all of sudden she feels like she's come down with the flu. She feels nauseous, fatigued, and has trouble sleeping at night. She starts experiencing odd electric shock feelings in her head and down to her fingers. She starts wondering if she's caught some weird illness.

What is Antidepressant Discontinuation Syndrome?

What she might actually be experiencing is antidepressant discontinuation syndrome, which are a collection of symptoms from stopping antidepressant medication.

People may take antidepressant medications to treat a variety of mental health concerns including depression, anxiety, panic attacks, obsessive-compulsive disorder and even social phobias. Different types of antidepressants work in different ways, but they all affect your brain's neurotransmitters, which are chemical messengers that play an important role in mood and behavior.

When you start taking an antidepressant medication your brain has to adapt to the chemical changes that are occurring, and it may take several weeks before you start to feel better. When you suddenly discontinue an antidepressant medication, your brain gets confused.

It has grown accustomed to certain levels of neurotransmitters being present, and removing the medication from the chemical make-up may leave you with some very uncomfortable side effects. Although the actual cause of antidepressant discontinuation syndrome is unknown, it can occur with any class of antidepressant medication.

When you stop taking your antidepressant your brain becomes confused.
brain

Symptoms

Antidepressant discontinuation syndrome typically occurs in people who have been on an antidepressant medication for six or more weeks, and then stop taking it without any dose reduction or tapering of the medication. They quit cold turkey!

The most common side effects of this abrupt discontinuation are:

  • flu-like symptoms
  • insomnia
  • nausea and stomach upset
  • headache
  • dizziness or sensory disturbances

Suddenly stopping an antidepressant may make you feel ill.
Depression

People may also feel numbness or tingling in various parts of their body. They may also develop electric shock-like sensations or 'brain zaps', or tremors or jerking movements. People may also discover that their depressed mood returns, or their anxiety starts getting worse.

More serious (but rare) complications include increased aggression, catatonia or unresponsiveness, or even psychosis.

Antidepressant Discontinuation Syndrome Treatment

The first thing to do in treating antidepressant discontinuation syndrome is to talk with your doctor.
Doctor

Not everyone who stops their antidepressant medication suddenly will develop discontinuation syndrome, and they may not develop every possible symptom. And the good news is most of the time, mild symptoms will go away on their own after a couple of weeks.

However, Rachel is uncomfortable and distressed, so she should take a more proactive route to treat her condition. The first thing she should do is talk with her doctor to find out that her symptoms are only temporary, and they are reversible.

To unlock this lesson you must be a Study.com Member.
Create your account

Register to view this lesson

Are you a student or a teacher?

Unlock Your Education

See for yourself why 30 million people use Study.com

Become a Study.com member and start learning now.
Become a Member  Back
What teachers are saying about Study.com
Try it risk-free for 30 days

Earning College Credit

Did you know… We have over 200 college courses that prepare you to earn credit by exam that is accepted by over 1,500 colleges and universities. You can test out of the first two years of college and save thousands off your degree. Anyone can earn credit-by-exam regardless of age or education level.

To learn more, visit our Earning Credit Page

Transferring credit to the school of your choice

Not sure what college you want to attend yet? Study.com has thousands of articles about every imaginable degree, area of study and career path that can help you find the school that's right for you.

Create an account to start this course today
Try it risk-free for 30 days!
Create an account
Support